New Mexico, 2008

Hail in New Mexico, September 21, 2008

September 21, 2008 · NWS ABQ · 1 event in 1 county or zone

A short wave trough on the southern end of the westerlies crossed New Mexico and triggered a severe thunderstorm that produced penny size hail in Colfax County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A short wave trough on the southern end of the westerlies crossed New Mexico and triggered a severe thunderstorm that produced penny size hail in Colfax County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 21, 9:50 AM MST, 3 hours 30 minutes earlier.

Area forecast discussion, Sep 21, 9:50 AM MST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1050 AM MDT SUN SEP 21 2008

.UPDATE...ALTHOUGH KFGZ 12Z SOUNDING DRIER...MOISTURE ACROSS NEW
MEXICO REMAINS.  MAY BE SOME DRYING AS DAY PROGRESSES IN THE FAR
WEST...BUT ALL MODEL TRENDS POINT TOWARDS WESTERN AND CENTRAL AREAS
SEEING AT LEAST ISOLATED ACTIVITY THIS AFTERNOON AND EVENING. MSAS
QUITE UNSTABLE OVER NORTHWEST/NORTHCENTRAL ATTM. WITH THE WESTERLY
STEERING FLOW...SOME OF THE ACTIVITY MAY MAKE IT INTO THE PLAINS
LATER IN THE AFTERNOON OR EARLY EVENING.  MAY ALSO BE SOME GUSTY
DOWNBURST TYPE WINDS...ESPECIALLY AS/IF DRYING STARTS TO OCCUR.
THEREFORE ZFP UPDATED FOR THIS AFTERNOON/EVENING. TWEAKED A FEW
WINDS AS WELL...WITH LAKE CAUTIONS FOR SANGRE DE CRISTOS.  UPDATED
TEMP/POP TABLE BELOW.

&&

.PREV DISCUSSION 255 AM MDT SUN SEP 21 2008...
CURRENTLY...CHARTS ALOFT WITH RIDGE EXTENDING FROM TROPICAL EAST
PACIFIC ACROSS NEW MEXICO TO WESTERN KANSAS...AS TROUGH EXTENDING
FROM WESTERN BRITISH COLUMBIA TO COLORADO SWEEPS EASTWARD.
EMBEDDED SHORTWAVES ACROSS THE RIDGE TOP HELPED ENHANCE
THUNDERSTORM COVERAGE OVER EASTERN NEW MEXICO SATURDAY. AT THE
SURFACE...LOW OVER THE COLORADO RIVER VALLEY AND LARGE DOME OF
HIGH PRESSURE WITH WESTERN MARGINS OVER TEXAS AND EASTERN NEW
MEXICO WILL SUPPORT SOUTH AND SOUTHEAST WINDS EARLY...BUT SHIFT OF
SURFACE LOW TO THE FOUR CORNERS WILL HELP VEER WINDS TO THE
SOUTHWEST OVER WESTERN TWO THIRDS OF THE STATE...WITH BREEZY
SOUTHEAST FLOW OVER THE EASTERN THIRD.

MODELS...REASONABLE CONSENSUS WITH SOME MODEST DISAGREEMENTS ON
DETAIL...DIGGING TROUGH FROM THE SOUTHEAST ALASKAN PANHANDLE SOUTH
ALONG THE WEST COAST THIS AFTERNOON...AMPLIFYING IT TONIGHT SOUTH
TO SAN DIEGO...AND THEN MOVING IT EAST TO THE FOUR CORNERS ON
MONDAY. TROUGH SHEARS RAPIDLY EASTWARD TO THE UPPER MIDWEST ON
TUESDAY...AS TRAILING RIDGE CORE BUILDS OVER SOUTHERN ARIZONA AND
SPRAWLS EASTWARD ACROSS NEW MEXICO. RIDGE CORE TRANSLATES EASTWARD
SLOWLY AND CENTERED OVER THE STATE ON WEDNESDAY WITH LITTLE CHANGE
TO THIS PATTERN THROUGH FRIDAY. MIDWEEK WEATHER SYSTEM OVER THE
CENTRAL ALEUTIAN CHAIN WILL DIG RAPIDLY SOUTHWARD ALONG THE WEST
COAST BY THE WEEKEND AND WILL LIE IN WAIT AS RIDGE OVER NEW MEXICO
SHOWS LITTLE SIGN OF BUDGING HEADING INTO SUNDAY.

SHORT TERM...TODAY AND TONIGHT...RIDGE PEAK WILL LIE EAST OF NEW
MEXICO BY THIS AFTERNOON WITH WINDS ALOFT BACKING GRADUALLY TO THE
SOUTHWEST AS WEST COAST TROUGH EXTENDS ITS INFLUENCE EASTWARD.
DEEPENING SURFACE LOW OVER THE FOUR CORNERS WILL HELP SWING
SURFACE WINDS AROUND TO THE SOUTHWEST THIS AFTERNOON FOR ALL BUT
THE EASTERN AND NORTHEAST PLAINS...WHERE SOUTHEAST WINDS WILL
CONTINUE UNDISTURBED. MOISTURE CONVERGENCE ALONG AND EAST OF THE
CENTRAL MOUNTAIN CHAIN WILL HELP INITIATE ISOLATED THUNDERSTORMS
THIS AFTERNOON OVER THE EAST HALF OF THE STATE...WITH EXPANSION IN
COVERAGE OVER MUCH OF NORTHERN NEW MEXICO NORTH OF INTERSTATE 40
BY LATE AFTERNOON. WEAKLY NEGATIVE LIFTED INDICES WITH MU CAPES
ABOUT 700 J PER KG STRUNG OUT ALONG A SOCORRO TO CLAYTON
AXIS...WITH REDUCED INSTABILITY AND BUOYANCY MOVING NORTHWEST AND
SOUTHEAST.  GRADUAL WARMING TODAY WILL BOOST MOST TEMPERATURES A
FEW DEGREES ABOVE SEASONAL NORMS FOR THE DAY.

LONG TERM...MONDAY THROUGH WEDNESDAY...TROUGH BASE SWINGING
THROUGH COLORADO AS ASSOCIATED SURFACE LOW MOVES OUT TO THE HIGH
PLAINS OF EASTERN COLORADO...AND VERY WEAK COOL PENETRATES
NORTHERN NEW MEXICO ON MONDAY AFTERNOON. HAVE KEPT ISOLATED
SHOWERS AND THUNDERSTORMS OVER THE NORTHERN MOUNTAINS FOR THE
AFTERNOON...WITH BETTER CHANCES CLOSEST TO THE COLORADO BORDER IN
RIO ARRIBA AND TAOS COUNTY. CONTINUED ABOVE NORMAL
TEMPERATURES...WITH BREEZY SOUTH AND SOUTHWEST WINDS ON TAP FOR
THE EASTERN PLAINS.

INTO TUESDAY...RIDGE CORE BUILDING OVER SOUTHERN ARIZONA WILL SLOP
EAST AND NORTH INTO NEW MEXICO...WITH QUICK BLIP RIPPLES OVER THE
TOP OF THE RIDGE CORE MAINTAINING SURFACE LOW OVER THE FOUR
CORNERS AND CONTINUED SOUTHWEST WINDS...EXCEPT FOR SOUTHEAST WINDS
OVER THE EASTERN THIRD OF THE STATE. ANOTHER DEGREE OR TWO WARMER
ON TUESDAY...WITH FIVE DEGREES OR MORE DEPARTURES ABOVE NORMAL
PRETTY ROUTINE STATEWIDE. STRONGLY DECREASED CONVECTIVE COVERAGE
AND INTENSITY UNDER THE RIDGE...WITH SPOTTY THUNDERSTORMS OVER THE
SANGRE DE CRISTOS A BEST BET FOR THE DAY.

INTO WEDNESDAY...RIDGE CORE FIRMLY CEMENTED TO THE HEART OF NEW
MEXICO...AND USUAL SURFACE TROUGH DEEPENING OVER THE COLORADO
RIVER VALLEY WILL HELP RETURN MEAN SURFACE FLOW TO SOUTHEAST
ACROSS THE STATE. STRONG SUBSIDENCE UNDER THE RIDGE SHOULD SQUASH
AND CAP CONVECTION AS LIFTED INDICES SWING INTO POSITIVE TERRITORY
FOR THE DAY. TEMPERATURE TRENDS FLATTENING OUT FOR THE DAY...WITH
WEDNESDAY HIGHS BROADLY ABOVE SEASONAL NORMS.

SHY

&&

.AVIATION...
ISOLATED SHOWERS AND THUNDERSTORMS WILL TEND TO FAVOR THE NORTHERN
MOUNTAINS INTO THE NORTHEASTERN PLAINS THIS AFTERNOON AND EVENING
WITH ADDITIONAL STORMS INITIATING OVER THE SACRAMENTO AND CAPITAN
MOUNTAINS. STORMS WILL MOVE TO THE EAST NORTHEAST WITH FASTER MOTION
IN THE NORTHERN SECTION OF THE STATE. LOCALIZED GUSTY WINDS...SMALL
HAIL...AND BRIEF MVFR CONDITIONS CAN BE EXPECTED UNDER AND NEAR
STORMS. ELSEWHERE A FEW TOWERING CUMULUS CLOUDS AND ASSOCIATED STRAY
VIRGA SHOWERS ARE POSSIBLE...CREATING LOCALIZED AND ERRATIC GUSTY
WINDS.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. 52.

&&

.FIRE WEATHER...
AN UPPER LEVEL TROUGH WILL QUICKLY CROSS THE CENTRAL TO NORTHERN
ROCKIES TODAY AND WILL TRACK INTO THE FAR NORTHERN GREAT PLAINS
WHILE A BROAD SURFACE LOW TAKES SHAPE OVER THE INTERMOUNTAIN WEST.
THIS SURFACE LOW WILL ALLOW BREEZY CONDITIONS TO DEVELOP
TODAY...PARTICULARLY OVER THE NORTHEASTERN PORTION OF THE STATE
WHERE SOME OCCASIONAL GUSTS TO 30 MPH WILL BE POSSIBLE. SHOWERS AND
THUNDERSTORMS WILL FAVOR THE NORTHERN MOUNTAINS...NORTHEAST
PLAINS...AND SOUTH CENTRAL MOUNTAINS THIS AFTERNOON...AND WILL
REMAIN SPARSE AND ISOLATED. A BIT OF MARGINAL INSTABILITY WILL
LINGER ACROSS SOME CENTRAL TO WESTERN AREAS OF THE STATE TODAY...AND
A FEW CLOUD BUILDUPS AND VIRGA SHOWERS ARE POSSIBLE...BUT THE MAIN
IMPACT WOULD JUST BE ACCOMPANYING WIND GUSTS. WINDS WILL DECREASE
ONLY SLIGHTLY ON MONDAY AS THE SURFACE LOW MOVES TOWARD THE LEE SIDE
OF THE ROCKIES. THUNDERSTORMS WILL BE HARD TO COME BY ON MONDAY WITH
ANY ACTIVITY FAVORING THE NORTH CENTRAL HIGH TERRAIN. WINDS WILL
DIMINISH MORE ON TUESDAY AND ANY SPARSE STORM COVERAGE WILL LIKELY
REMAIN CONFINED TO THE NORTHERN MOUNTAINS AND HIGHLANDS OF THE
NORTHEAST. AFTER THIS TIME A SUBSTANTIAL RIDGE OF HIGH PRESSURE WILL
SET UP OVER NEW MEXICO AND THIS FEATURE WILL STRONGLY INHIBIT
PRECIPITATION CHANCES THROUGH THE REMAINDER OF THE WORK WEEK.

52

&&

.PRELIMINARY POINT TEMPS/POPS UPDATE...
FARMINGTON......................  84  52  81  50 /  10  10   0   0
GALLUP..........................  80  47  78  43 /  10  10   5   0
GRANTS..........................  82  47  79  43 /  10  10   0   0
GLENWOOD........................  86  53  84  54 /  10  10   0   0
CHAMA...........................  74  39  71  37 /  20  20  10   5
LOS ALAMOS......................  78  47  74  46 /  20  20   5   5
RED RIVER.......................  69  38  66  35 /  20  30   5   5
TAOS............................  77  45  76  41 /  10  20   0   0
SANTA FE........................  78  49  78  49 /  10  10   0   0
SANTA FE AIRPORT................  81  51  79  50 /  10  10   0   0
ESPANOLA........................  81  47  81  47 /  10  20   0   0
ALBUQUERQUE HEIGHTS.............  83  58  83  57 /  10  10   0   0
ALBUQUERQUE VALLEY..............  84  51  83  50 /  10  10   0   0
ALBUQUERQUE FOOTHILLS...........  80  54  78  53 /  10  10   0   0
ALBUQUERQUE WEST MESA...........  84  55  84  55 /  10  10   0   0
SOCORRO.........................  83  52  84  52 /  10  10   0   0
SANDIA PARK/CEDAR CREST.........  74  44  73  43 /  20  20   0   0
MORIARTY/ESTANCIA...............  79  48  80  47 /  20  20   0   0
CARRIZOZO.......................  81  51  82  50 /  10  10   0   0
RUIDOSO.........................  73  46  74  45 /  20  20   0   0
RATON...........................  81  47  81  45 /  20  20   0   0
LAS VEGAS.......................  78  49  77  47 /  20  20   0   0
ROY.............................  78  52  80  52 /  10  10   0   0
CLAYTON.........................  81  56  84  55 /  10  10   0   0
SANTA ROSA......................  84  52  86  52 /  10  10   0   0
TUCUMCARI.......................  85  59  87  59 /   5  10   0   0
FORT SUMNER.....................  84  57  85  56 /   5  10   0   0
CLOVIS..........................  83  57  85  57 /   0   5   0   0
PORTALES........................  84  57  85  57 /   0   5   0   0
ROSWELL.........................  87  58  88  58 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Sep 21, 10:50 AM MST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1150 AM MDT SUN SEP 21 2008

NMZ001>021-026-221200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
1150 AM MDT SUN SEP 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
HOWEVER...ISOLATED STRONG THUNDERSTORMS WITH GUSTY WINDS TO AROUND
50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER ARE POSSIBLE THIS
AFTERNOON AND EARLY THIS EVENING OVER NORTHERN...WESTERN AND CENTRAL
NEW MEXICO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CONTACT LOCAL LAW ENFORCEMENT OR THE
NATIONAL WEATHER SERVICE IN ALBUQUERQUE TO REPORT STRONG
WINDS...HAIL OR HEAVY RAIN.

In the hours before

Special weather statement, Sep 21, 11:47 AM MST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1247 PM MDT SUN SEP 21 2008

NMZ002-003-211915-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-UPPER RIO GRANDE VALLEY-
1247 PM MDT SUN SEP 21 2008

...STRONG THUNDERSTORM MOVING OVER SOUTHEAST RIO ARRIBA COUNTY...

AT 1246 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 10 MILES NORTHWEST OF ESPANOLA.
MOVEMENT WAS EAST AT 12 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE ALCALDE...CHILI...
HERNANDEZ...LA VILLITA...MEDANALES AND SAN JOSE.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

GUYER
Special weather statement, Sep 21, 12:03 PM MST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
103 PM MDT SUN SEP 21 2008

NMZ005-006-211930-
HARDING COUNTY-NORTHEAST HIGHLANDS-
103 PM MDT SUN SEP 21 2008

...STRONG THUNDERSTORM MOVING OVER SOUTH CENTRAL COLFAX COUNTY...

AT 1259 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 9 MILES SOUTH OF SPRINGER.
MOVEMENT WAS NORTHEAST AT 17 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE HIGHWAY 56 BETWEEN
SPRINGER AND ABBOTT.

GUYER
Special weather statement, Sep 21, 12:12 PM MST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
112 PM MDT SUN SEP 21 2008

NMZ003-211945-
UPPER RIO GRANDE VALLEY-
112 PM MDT SUN SEP 21 2008

...STRONG THUNDERSTORM MOVING OVER EXTREME SOUTHEAST RIO ARRIBA
COUNTY...

AT 107 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 8 MILES NORTH OF ESPANOLA.
MOVEMENT WAS EAST AT 11 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE ALCALDE...CHILI...
HERNANDEZ...LA VILLITA AND LYDEN.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM.

GUYER
Special weather statement, Sep 21, 12:37 PM MST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
137 PM MDT SUN SEP 21 2008

NMZ005>007-212000-
FAR NORTHEAST PLAINS-HARDING COUNTY-NORTHEAST HIGHLANDS-
137 PM MDT SUN SEP 21 2008

...STRONG THUNDERSTORM MOVING OVER FAR SOUTHERN COLFAX COUNTY...

AT 133 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 10 MILES SOUTHEAST OF SPRINGER.
MOVEMENT WAS EAST AT 6 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL NORTHEASTERN MORA
COUNTY...RURAL SOUTH CENTRAL COLFAX COUNTY AND RURAL EXTREME
NORTHWESTERN HARDING COUNTY.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

34
Special weather statement, Sep 21, 12:47 PM MST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
147 PM MDT SUN SEP 21 2008

NMZ016-017-212015-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-LINCOLN COUNTY HIGH
PLAINS/HONDO VALLEY-
147 PM MDT SUN SEP 21 2008

...STRONG THUNDERSTORM MOVING OVER CENTRAL LINCOLN COUNTY...

AT 146 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 8 MILES SOUTHEAST OF ENCINOSO.
MOVEMENT WAS EAST AT 12 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE ARABELA.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

34
Special weather statement, Sep 21, 1:11 PM MST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
211 PM MDT SUN SEP 21 2008

NMZ005-212045-
NORTHEAST HIGHLANDS-
211 PM MDT SUN SEP 21 2008

...STRONG THUNDERSTORM MOVING OVER SOUTHERN SAN MIGUEL COUNTY...

AT 207 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 15 MILES NORTHEAST OF COLONIAS.
MOVEMENT WAS EAST AT 12 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL SOUTH CENTRAL SAN
MIGUEL COUNTY.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

34

The radar

The Cannon AFB radar (KFDX), 200 km away, was scanning. The volume nearest the first event began at 20:20 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Colfax

When
September 21, 1:20 PM MST
Where
Colfax County, 5.42 mi WNW of Abbott
Measured
0.75 in hail
Reported by
Public
Coordinates
36.330, -104.360

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126595.